Alert archive / North Carolina / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 12, NWS Raleigh, NC

March 5, 20256 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 5, 2025, 8:39 AM EST for 6 counties in North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2025, 8:39 AM EST (13:39 UTC)
Expired
Mar 5, 2025, 9:30 AM EST
In force
51 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anson County, NC, Davidson County, NC, Montgomery County, NC, Randolph County, NC, Richmond County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 141 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 7:47 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2025-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2025-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 3:05 AM EST, 5 hours 34 minutes earlier.

Area forecast discussion, Mar 5, 3:05 AM EST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
305 AM EST Wed Mar 5 2025

.SYNOPSIS...
A cold front, and a pre-frontal squall line, will move east across
NC today into early Wednesday night. Continental Polar high
pressure will follow and build across the Southeast on Thursday.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 250 AM Wednesday...

* Enhanced-Level 3 Severe Risk across Central NC...

* Multiple thunderstorm related hazards possible today, including
  damaging winds, tornadoes, and hail...

* Wind Advisory has been issued for non-thunderstorm wind gusts of
  35-45 mph...

The forecast remains on track will continued good model agreement on
convective evolution and timing.

A deep and occluding cyclone tracking NE across the lower Great
Lakes into southwestern Quebec will drag a strong surface cold front
through the area this evening and tonight. Crazy strong lower/mid-
tropospheric wind fields(60-70 kts at 850mb) associated with the
cyclone will give rise to an Enhanced/Level 3 risk for severe storms
as an evolving QLCS(currently over eastern TN and GA), advances east
across central NC through the morning and early afternoon hours.

Models continue to indicate that surface dew points may increase
into the lower 60s F in a corridor across the eastern Piedmont,
Sandhills, and Coastal Plain with weak CAPE of 250-500 J/kg
developing by mid/late morning. This will likely lead to
intensification of the QLCS as it advances eastward through the area
through ~20z. Given the rather large and clockwise curved low-level
hodographs, strong damaging wind gusts and a few tornadoes will be
possible. While severe storms are possible across all of central NC,
the greatest severe threat is expected along and east of US-1, where
the instability is maximized. Additionally, given the robust
environmental wind field, it's possible that the straight-line
damaging winds could produce corridors of tornado-like damage where
wind speeds could exceed 75 mph. The severe threat will be greatest
between 11 am and 3 pm.

In the wake of the exiting lead convective band, isolated to widely
scattered showers and storms could re-develop over the Piedmont
during the late afternoon and evening as the colder air
aloft/steeper lapse rates spread east into the area. It's a low-end
conditional threat, but if the updrafts are tall enough and can
overcome the dry air aloft, a secondary severe threat could re-
emerge with hail and damaging winds the main threat.

Finally, given the impressive wind fields, strong and frequent wind
gusts of 35 to 45 mph will be possible outside of convection. Bring
in or secure loose objects from outdoors, stay away from downed
trees and power-lines, and take extra care in high profile vehicles.

Given the recent dryness, the convective rains will bring some much
needed rainfall of 0.75 to 1.0" to central NC, with some localized
higher amounts.

Highs ranging from mid/upper 60s north to lower 70s south.

The cold front will cross the area Wednesday evening and into the
early overnight hours. Expect partial clearing overnight with
lingering NWLY gustiness as CAA sets in. Lows in the mid/upper 30s
north to lower/mid 40s elsewhere.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 250 AM Wednesday...

* Cooler with highs back in the 50s

* Breezy with NW winds gusting 25-35 mph

The system from Wed pulls out of the region. Cold advection will
favor highs cooler in the low 50s NW to upper 50s SE. A tight
pressure gradient will remain in place. WNW winds will gust at times
between 25 and 35 mph, with infrequent gusts to 40 mph as suggested
in forecast soundings from the NAM/GFS. RH levels will dip into the
lower 30s. This would normally support a fire danger risk, but
expected rain on Wed may limit overall impacts. High pressure over
the lower MS valley shifts into the far SE US overnight. While not
in the most ideal spot, lows should dip below average in the low to
mid 30s, coldest in the upper 20s in outlying areas.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 250 AM Wednesday...

For the most part, the long term will feature limited impacts, along
with generally above normal temperatures. The warmup starts as early
as Fri and continues into Sat as high pressure over the southwest
Atlantic brings return flow. Near normal highs in the upper 50s to
mid 60s Fri will become some 10 degrees above average Sat in the
upper 60s to mid 70s. Models still show a system crossing the region
in the quasi-zonal flow late Fri into Sat, but its passage should
only bring high clouds. The system will, however, bring a cold front
through Sat night, dropping our highs briefly below normal on Sun
back into the 50s.

Rain chances return late Sat night through Sun as ensembles and
deterministic guidance show a southern stream wave tracking into the
SE US and perhaps Carolinas during this time. A look at the latest
ensemble clusters, there is still uncertainty on how far north that
system gets, with about 30 to 40 percent of the ensemble members wet
and another 30-40 percent dry and more suppressed to our south. Have
retained the 30-40 percent rain chances, highest in our south and
east and mainly during the day Sun.

Drier and warmer weather is favored Mon through Wed as ridging
slowly builds east from the Plains and Midwest. Highs in the 60s are
expected Mon, with well above normal Tue/Wed well into the 70s. A
system could approach late in the period as some guidance suggests a
system reaching the central US late Wed. Most ensemble data keeps it
west until Thu so have kept this period dry.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
As of 1235 AM Wednesday...

24 Hour TAF Period: A deep low pressure system tracking NE across
the lower Great Lakes into southwestern Quebec will drag
a strong surface cold front through the area this evening and into
the overnight hours. An powerful 60-70 kt southerly LLJ associated
with this system will traverse the area tonight and into the day on
Wednesday and will bring widespread adverse aviation conditions in
the form of widespread showers and storms, strong winds, and LLWS.

MVFR ceilings across the western terminals will spread east through
12-15z as a line of strong to potentially severe storms crosses all
of central NC before exiting the area ~20z. Once the line of
convection pushes east of the area, aviation restrictions should
lift to VFR during the afternoon. A secondary area of convection,
more scattered in nature, could re-develop during the late afternoon
and evening. However, given the low confidence in coverage and
development, will only include VCSH at this time.

Outside of the main line of convection expect strong wind gusts of
30 to 40 kts at times.

Outlook: Breezy northwesterly winds are expected Thursday and again
Friday. Rain chances could return late Saturday and Saturday with
the potential for sub-VFR ceilings/vsbys.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 4 AM to 7 PM EST Wednesday for NCZ007>011-021>028-
038>043-073>078-083>086-088-089.

&&

SYNOPSIS...Leins
NEAR TERM...CBL
SHORT TERM...Kren
LONG TERM...Kren
AVIATION...CBL
Hazardous weather outlook, Mar 5, 7:54 AM EST, 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
754 AM EST Wed Mar 5 2025

NCZ007>011-021>028-038>043-073>078-083>086-088-089-060900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
754 AM EST Wed Mar 5 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...
...TORNADO WATCH 26 IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Tornado Watch.

A Wind Advisory is in effect for strong and gusty southerly winds of
40 to 50 mph. These strong winds are expected even outside of any
thunderstorms.

There is an enhanced risk (Level 3 out of 5) of severe storms today.
A squall line, with an accompanying risk of damaging straight line
wind gusts and isolated tornadoes. The severe threat will be
greatest between 10 am and 3 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed.

In the hours before

Special weather statement, Mar 5, 7:41 AM EST, 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
741 AM EST Wed Mar 5 2025

NCZ021-022-038-051345-
Guilford NC-Forsyth NC-Davidson NC-
741 AM EST Wed Mar 5 2025

...STRONG THUNDERSTORMS WILL IMPACT FORSYTH...NORTHERN DAVIDSON AND
WESTERN GUILFORD COUNTIES THROUGH 845 AM EST...

At 741 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Harmony to Mooresville.
Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
High Point, Pfafftown, Clemmons, Stokesdale, Lexington, Kernersville,
Oak Hollow Marina, Belews Creek, Linwood, and Arcadia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3626 8017 3625 7993 3624 7993 3592 7997
      3592 8005 3583 8005 3572 8039 3574 8046
      3581 8047 3583 8049 3584 8039 3588 8042
      3589 8037 3596 8038 3599 8042 3601 8042
      3606 8046 3604 8049 3608 8051
TIME...MOT...LOC 1241Z 238DEG 40KT 3585 8076 3560 8079

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

1

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 7:41 AM ESTSpecial Weather StatementRAHDavidson, Forsyth64 min
Mar 5, 7:56 AM ESTSevere Thunderstorm WarningRAHDavidson, Forsyth64 min
Mar 5, 8:17 AM ESTTornado WarningRAHForsyth28 min
Mar 5, 8:40 AM ESTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph65 min
Mar 5, 9:28 AM ESTSevere Thunderstorm WarningRAHMontgomery, Moore, Randolph, Stanly62 min
Mar 5, 9:35 AM ESTSevere Thunderstorm WarningRAHAlamance, Guilford, Randolph55 min
Mar 5, 9:56 AM ESTSpecial Weather StatementRAHRichmond, Scotland64 min
Mar 5, 10:05 AM ESTSevere Thunderstorm WarningRAHChatham, Lee, Montgomery, Moore, Randolph40 min
Mar 5, 10:22 AM ESTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange, Person53 min
Mar 5, 10:58 AM ESTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Lee, Moore, Richmond and 1 more62 min
Mar 5, 11:01 AM ESTSevere Thunderstorm WarningRAHChatham, Durham, Franklin, Granville, Orange, Person and 2 more74 min
Mar 5, 11:52 AM ESTSpecial Weather StatementRAHCumberland, Harnett, Johnston, Sampson38 min
Mar 5, 11:56 AM ESTTornado WarningRAHGranville, Vance17 min
Mar 5, 12:02 PM ESTSevere Thunderstorm WarningRAHFranklin, Vance, Warren43 min
Mar 5, 12:06 PM ESTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Wake, Warren69 min
Mar 5, 12:12 PM ESTTornado WarningRAHWake22 min
Mar 5, 12:14 PM ESTSpecial Weather StatementRAHCumberland, Hoke, Scotland46 min
Mar 5, 12:36 PM ESTSpecial Weather StatementRAHVance, Warren54 min
Mar 5, 12:51 PM ESTSevere Thunderstorm WarningRAHFranklin, Halifax, Vance, Warren39 min
Mar 5, 1:04 PM ESTSevere Thunderstorm WarningRAHFranklin, Harnett, Johnston, Nash, Wake56 min
Mar 5, 1:26 PM ESTSevere Thunderstorm WarningRAHFranklin, Halifax, Warren64 min
Mar 5, 1:34 PM ESTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash71 min
Mar 5, 1:48 PM ESTSevere Thunderstorm WarningRAHEdgecombe, Johnston, Wayne, Wilson72 min
Mar 5, 2:03 PM ESTSpecial Weather StatementRAHSampson57 min
Mar 5, 2:40 PM ESTAreal Flood AdvisoryRAHEdgecombe, Halifax, Nash, Wilson3 hr
Mar 5, 2:40 PM ESTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash64 min
Mar 5, 2:54 PM ESTSevere Thunderstorm WarningRAHEdgecombe, Wilson51 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.